Illinois, 2025

Dust Storm and High Wind in Illinois, March 28, 2025

March 28, 2025 · NWS ILX · 8 events in 7 counties and zones

An approaching surface low pressure system located over eastern South Dakota resulted in strong south-southwesterly wind gusts across central Illinois. Peak gusts were between 50-60 mph in many locations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching surface low pressure system located over eastern South Dakota resulted in strong south-southwesterly wind gusts across central Illinois. Peak gusts were between 50-60 mph in many locations. The combination of strong winds and loose top soil due to increased agricultural activity at the start of growing season resulted in a few instances of blowing dust during the afternoon. The winds weakened into the evening, at which point the visibility reductions subsided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 28, 11:45 AM CST, 30 minutes earlier. Its key messages:

  • Windy and warm weather will prevail today...with southwesterly wind gusts increasing to 35-40mph and afternoon highs soaring to around 80 degrees.
  • A storm system will trigger thunderstorms across central Illinois Sunday afternoon and evening. There is an Enhanced Risk (level 3 of 5) for severe weather everywhere east of the Illinois River.
Area forecast discussion, Mar 28, 11:45 AM CST, 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1245 PM CDT Fri Mar 28 2025

.KEY MESSAGES...

- Windy and warm weather will prevail today...with southwesterly
  wind gusts increasing to 35-40mph and afternoon highs soaring
  to around 80 degrees.

- A storm system will trigger thunderstorms across central
  Illinois Sunday afternoon and evening. There is an Enhanced Risk
  (level 3 of 5) for severe weather everywhere east of the
  Illinois River.

&&

.UPDATE...
Issued at 1110 AM CDT Fri Mar 28 2025

Current forecast is looking good for the rest of the day. Light
showers that are over northern parts of the CWA will continue to
move east into early this afternoon. HiRes guidance continues to
show precip continuing to dissipate through the afternoon and with
the current forecast showing this, no big update is planned. Only
adjustments made was to clean up pops/wx grids for the rest of the
day. Remaining forecast parameters look fine.

Auten

&&

.SHORT TERM...(Today through Saturday)
Issued at 349 AM CDT Fri Mar 28 2025

08z/3am surface analysis shows a warm front lifting northward
through central Illinois. Widely scattered thunderstorms have
developed along/near the front...primarily along/east of a
Galesburg...to Lincoln...to Marion line. While this main band of
scattered convection will shift eastward into Indiana by dawn, a
stray shower or thunderstorm cannot be ruled out north of the I-70
corridor until the boundary departs into the southern Great Lakes
by late morning. After that, am expecting windy, dry, and very
warm weather for the balance of the day. Given a tightening
pressure gradient and the presence of a 45-50kt 850mb jet, wind
gusts approaching advisory criteria are anticipated. The 00z HRRR
shows gusts generally in the 35-40mph range, while the HREF
ensemble mean gusts are also around 40mph. The 00z NBM indicates
a 30-50% chance of gusts greater than 35mph, but only a 10-15%
chance of exceeding 45mph. As a result, will forecast gusts of
around 40mph and will not issue a Wind Advisory. Thanks to the
strong S/SW winds and increasing amounts of sunshine, high
temperatures will soar into the upper 70s and lower 80s.

Wind gusts of 25-30mph will continue through the evening and into
the first part of the overnight before gradually decreasing toward
dawn. Gusts will once again increase during the day Saturday, but
will mostly remain in the 20-25mph range...with isolated gusts up
to 30mph along the I-57 corridor. Conditions will initially be dry
this evening: however, models are indicating a band of showers
advecting northeastward out of the Ozarks late tonight into
Saturday. Based on model consensus, it appears much of the precip
will remain focused east of I-55 where PoPs increase to likely on
Saturday. Further west, only scattered showers are anticipated.
Due to increased cloud cover and showers, highs will be several
degrees cooler than today in the upper 60s and lower 70s.

Barnes

.LONG TERM...(Sunday through Thursday)
Issued at 349 AM CDT Fri Mar 28 2025

The main weather story will be the severe weather risk on Sunday.
As has been advertised by the past several model runs, low
pressure is expected to track somewhere through the Midwest and
interact with an increasingly unstable/sheared environment to
trigger strong to severe thunderstorms. The 00z Mar 28 models are
in much better agreement with the track of the low from near
Kansas City Sunday morning to Lake Huron by Sunday night. With
surface dewpoints increasing to 60-65F ahead of the low and its
associated cold front, the NAM is showing SBCAPEs reaching
1500-2000J/kg by peak heating. In addition, 0-6km bulk shear
increasing to 50-60kt and mid-level lapse rates steepening
markedly...all point to the potential for a significant severe
weather episode from Illinois/Indiana southward to the western
Gulf Coast. At this point, it appears supercell thunderstorms will
develop along the advancing cold front between the Mississippi
River and Illinois River around midday, then track E/NE across
central Illinois during the afternoon and perhaps into the early
evening. The cells may eventually congeal into a line: however,
exactly how quickly this process unfolds is still unknown. Given
favorable instability and kinematics, all severe modes will be in
play...including damaging wind gusts, large hail, and tornadoes.
Stay tuned to later forecasts for updated information as the CAMs
begin to get a better handle on the mesoscale details and timing.

Once the cold front passes Sunday evening, the severe weather risk
will come to an end and a much cooler airmass will arrive. After
highs well into the 70s on Sunday, readings will only reach the
upper 40s and lower 50s on Monday. As high pressure builds into
the region and winds decrease, radiational cooling will allow lows
to drop into the upper 20s and lower 30s Monday night. After
that, temperatures will quickly moderate to near or above normal
values and the next significant chance for rain will arrive
Tuesday night into Wednesday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1245 PM CDT Fri Mar 28 2025

VFR conditions will prevail at all TAF sites the rest of the day,
through the evening and into the overnight hours. A weather system
will spread precip into the area tomorrow morning with showers
expected and MVFR cigs and vis with the showers. At first, MVFR
conditions will be with showers, but then cigs below 3kft will
become predominate during the late morning hours. South-southwest
winds will be quite gusty this afternoon, with all sites reaching
35-40kts. Wind speeds decrease during the evening and overnight
hours and remain lower tomorrow with wind direction being more
southerly.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 28, 3:20 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
420 AM CDT Fri Mar 28 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
420 AM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Strong southwesterly winds will gust 35-40mph today. Travel may
become difficult for high-profile vehicles on east-west oriented
roadways.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are expected on Sunday. There is an
Enhanced Risk (level 3 of 5) for severe weather everywhere east of
the Illinois River...and a Slight Risk (level 2 of 5) for locations
along and west of the Illinois River. At this time, it appears the
primary time frame will be during the afternoon and early evening.
All severe hazards will be possible...including damaging wind gusts,
large hail, and tornadoes. Stay tuned to later forecasts for details
regarding this potentially significant severe weather event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dust storm, 1 high wind. Local standard time, as filed.

Dust Storm, Champaign

When
March 28, 12:15 PM CST to 5:30 PM CST
Where
Champaign forecast zone
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Video from a trained spotter showed reduced visibility due to blowing dust and other small field debris along county road 1000N near the Champaign-De Witt county line. The Willard Airport (KCMI) recorded a peak gust of 56 mph at 15:53 CST.

Dust Storm, Piatt

When
March 28, 12:15 PM CST to 5:30 PM CST
Where
Piatt forecast zone
Reported by
Trained Spotter
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Video from a trained spotter showed reduced visibility due to blowing dust and other small field debris along county road 1000N near the Champaign-De Witt county line.

Dust Storm, Morgan

When
March 28, 3:00 PM CST to 5:30 PM CST
Where
Morgan forecast zone
Reported by
Law Enforcement
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Emergency managers and law enforcement reported blowing dust reducing visibility below one quarter mile across the county. The Illinois State Police closed I-72 between mile marker 68 and 76 due to low visibility in the blowing dust.

Dust Storm, Menard

When
March 28, 3:00 PM CST to 5:30 PM CST
Where
Menard forecast zone
Reported by
Law Enforcement
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Emergency managers reported blowing dust reducing visibility below one quarter mile along IL-123 south of Tallula.

Dust Storm, Sangamon

When
March 28, 3:30 PM CST to 5:30 PM CST
Where
Sangamon forecast zone
Reported by
Broadcast Media
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

A photo shared by broadcast media showed low visibility on eastbound I-72 east of Springfield due to blowing dust. Online traffic maps also showed significant slowdowns on IL-125 near Pleasant Plains, likely due to visibility impacts. The Capital Airport in Springfield (KSPI) measured a peak gust of 60 mph at 15:52 CST.

Dust Storm, Cass

When
March 28, 3:30 PM CST to 5:30 PM CST
Where
Cass forecast zone
Reported by
NWS Employee
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Online traffic maps indicated significant slowdowns on IL-125 near Ashland, likely due to visibility impacts.

High Wind, Sangamon

When
March 28, 3:52 PM CST to 3:57 PM CST
Where
Sangamon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

The ASOS at the Capital Airport in Springfield (KSPI) measured a non-thunderstorm wind gust of 60 mph.

Dust Storm, De Witt

When
March 28, 3:55 PM CST to 5:30 PM CST
Where
De Witt forecast zone
Reported by
Law Enforcement
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

The county sheriff reported near zero visibility due to blowing dust. Online traffic maps suggested substantial slowdowns on Illinois Route 48 between Weldon and Clinton Lake, likely due to visibility impacts.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241011, 1241012, 1241000, 1241003, 1241001, 1241004, 1241008, 1241002.